Iowa, 2025

Damaging Winds and High Wind in Iowa, March 14, 2025

March 14, 2025 · NWS FSD · 7 events in 4 counties and zones

A strong Colorado Low ejected into the Central and Northern Plains March 14-15. On the warm side of the system and to the north of the low track, thunderstorms rotated northwestward across northwest Iowa, northeast Nebraska, and southeast South Dakota during the late afternoon and early evening of March 14.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong Colorado Low ejected into the Central and Northern Plains March 14-15. On the warm side of the system and to the north of the low track, thunderstorms rotated northwestward across northwest Iowa, northeast Nebraska, and southeast South Dakota during the late afternoon and early evening of March 14. The strongest storms produced isolated pockets of severe wind gusts ranging from 58 to 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 1:40 PM CST, 1 hour 9 minutes earlier. Its key messages:

  • The severe weather threat remains for areas near and especially east of I-29 for late afternoon into the evening. Strong winds to 70 mph will be the main threat with hail to the size of quarters the lesser threat. An isolated tornado will also be possible with the better chance for this from 6-9 pm.
  • Also of concern will be some localized heavy rainfall potential. At this time that appears to be over far southeast SD, far northwest IA and parts of southwest MN. A widespread 1-1.5" of rain is likely in these areas with pockets of 2.5-3.5" possible. The timing for this will be this evening into the overnight.
  • The backside of the system continues to bring the potential for heavy snow and strong winds. Gusts of 40-60 mph are likely causing whiteout conditions where snow is heaviest. Snowfall will be very dependent upon changeover time as the potential for 1-2" per hour is possible late tonight into early Saturday morning, especially near and north of I-90 and near and east of I-29.
  • Another system will bring rain and snow to the area on Tuesday night and Wednesday. Confidence low on amounts with warmer conditions and disagreement amongst the models on location of better precipitation threat.
Area forecast discussion, Mar 14, 1:40 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
240 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- The severe weather threat remains for areas near and
  especially east of I-29 for late afternoon into the evening.
  Strong winds to 70 mph will be the main threat with hail to
  the size of quarters the lesser threat. An isolated tornado
  will also be possible with the better chance for this from 6-9
  pm.

- Also of concern will be some localized heavy rainfall
  potential. At this time that appears to be over far southeast
  SD, far northwest IA and parts of southwest MN. A widespread
  1-1.5" of rain is likely in these areas with pockets of
  2.5-3.5" possible. The timing for this will be this evening
  into the overnight.

- The backside of the system continues to bring the potential
  for heavy snow and strong winds. Gusts of 40-60 mph are likely
  causing whiteout conditions where snow is heaviest. Snowfall
  will be very dependent upon changeover time as the potential
  for 1-2" per hour is possible late tonight into early Saturday
  morning, especially near and north of I-90 and near and east
  of I-29.

-  Another system will bring rain and snow to the area on
   Tuesday night and Wednesday. Confidence low on amounts with
   warmer conditions and disagreement amongst the models on
   location of better precipitation threat.

&&

.DISCUSSION...
Issued at 237 PM CDT Fri Mar 14 2025

A very strong upper level low pressure will move into KS this
afternoon and then into central IA by this evening. This will bring
strong forcing to Missouri Valley into northwest IA late this
afternoon, which then spreads north to all areas, but especially
east of the James Valley. This strong forcing lingers through
Saturday morning, before rapidly collapsing late morning into
Saturday afternoon as the wave lifts rapidly northeast into the
Great Lakes region.

Severe weather details:

The environment ahead of the strong forcing late this afternoon and
early this evening indicates an almost inverted v soundings with
very dry air below about 700 mb. This will of course limit
instability, but still have some indications of 500-1000 J/kg CAPE.
With this in mind that should be enough forcing and instability to
produce a few thunderstorms late this afternoon with winds of 60-70
mph possible. Later, roughly from 23z-03z the main PV lifts
northeast with which the stronger line of storms will be associated.
While there are some hints that this could miss just to the
southeast of the area it will obviously need to be watched as wind
gusts around 70 mph will be possible. While the tornado threat is
low it is not zero. One threat to watch could be QLCS potential with
what looks to be about 30 knots of 0-3km shear ahead of the expected
line. This potential would be highest east of a Correctionville to
Spencer IA line. Any severe threats should be done by 8-9pm.

Heavy rain threat:

Most models, while all not in the same location, are producing a
decent area of 1-1.5" of rainfall. A few of the model runs as well
as the 90th percentile are pushing 2-3". The highest chance for
these higher rainfall amounts will be near and west of the Buffalo
Ridge into far southeast SD and far northwest IA. For now, localized
ponding of water appears to be the main threat. Putting 3-3.5" of
rain into the river forecast models does not produce river flooding
so at least for now even using some of the maximum model rainfall
amounts does not yield river flooding. The best chance for heavier
rain will be roughly 7 pm to 3 am.

Snow threat and challenges:

The changeover timing continues to be the most important factor with
this system. With plenty of moisture and very strong forcing, 1-2"
per hour rates are likely. What this means is every hour that the
snow starts earlier or later than expected results in some big
differences in amounts. For now the higher amounts appear to be near
and north of I-90 and close to I-29. Definitely some variance within
the models but changeover looks like it will be roughly 3am-7am late
tonight into early Saturday morning. And once again, if we
changeover closer to 3 am, amounts will likely lean towards the 75th
percentile and if changeover is closer to 7 am, then amounts may be
closer to the 25th percentile. Overall looking like 2-6 inches in
the above area.

Saturday should be windy with snow ending from southwest to
northeast. Some blowing and drifting snow will be possible in areas
that receive 2-3 inches or more, but with the snow being on the
wetter side it will not be overly blowable. Highs will remain near
freezing where the deeper snowpack is, with 40s near and west of the
James River.

West northwest flow aloft sets up Saturday night through Monday
which will bring mild conditions back to the area, a bit more
limited across the snow cover. Outside of the areas with snow, highs
will be in the 40s and 50s Sunday and 60s and 70s on Monday.

The next system of interest comes through Tuesday night into
Wednesday morning and will bring a mix of rain and snow. Agreement
amongst the models not real strong but for now a bit on the warmer
side with maybe an inch or two.

Thursday and Friday looks to be on the cooler with dry conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1139 AM CDT Fri Mar 14 2025

VFR through mid to late afternoon. Isolated to scattered
thunderstorms will become possible, especially near and east of
I-29 and near and south of I-90 late this afternoon. These
storms could contain hail and very strong wind gusts. After
about 6 pm a stronger line of storms will be possible over
mainly northwest IA with wind gusts to 70 mph and isolated
tornadoes possible. Near I-29 into parts of southwest MN
isolated thunderstorms and moderate to heavy rain will be
possible this evening into the overnight. Between 3-7 am rain
will begin to changeover to snow from west to east with heavy
snow potential late tonight into Saturday morning, especially
around and within southwest MN. Once the more widespread rain
and especially snow develops IFR and LIFR conditions will become
more likely, especially east of the James River.

Northwest winds will increase overnight with gusts of 40-60 mph
through the end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 4 AM to 4 PM CDT Saturday for SDZ062-066-
     067-070-071.
     Blizzard Warning from 4 AM to 4 PM CDT Saturday for SDZ040-056.
     High Wind Warning from 4 AM to 4 PM CDT Saturday for SDZ040-
     055-056.
     Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
     SDZ039-054-055-060>062-065>071.
     High Wind Warning from 10 PM this evening to 10 AM CDT
     Saturday for SDZ038-039-050-052>054-057>061-063>065-068-
     069.
MN...Wind Advisory from 4 AM to 4 PM CDT Saturday for MNZ098.
     Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
     MNZ081-089-098.
     Wind Advisory from 7 AM to 6 PM CDT Saturday for MNZ081-089-
     090.
     Blizzard Warning from 4 AM to 4 PM CDT Saturday for MNZ071-072-
     080-097.
     High Wind Warning from 4 AM to 4 PM CDT Saturday for MNZ071-
     072-080-097.
IA...Wind Advisory from 4 AM to 4 PM CDT Saturday for IAZ001-012-
     020-031.
     Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
     IAZ001-012.
     Wind Advisory from 7 AM to 6 PM CDT Saturday for IAZ002-003-
     013-014-021-022-032.
NE...Wind Advisory from 4 AM to 4 PM CDT Saturday for NEZ013-014.
     Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
     NEZ013.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Mar 14, 4:32 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
532 AM CDT Fri Mar 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-151045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
532 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Warm and dry air along with gusty south winds will result in
elevated fire weather conditions Friday. Use extreme caution if
burning.

A large and complex storm system impacts the region later today
through Saturday. This system brings multiple risks to the area,
beginning with scattered thunderstorms late this afternoon into the
evening. A few strong to severe storm damaging wind gusts to 70 mph
and large hail to quarter size are possible from the Interstate 29
corridor and eastward, with the greater threat in portions of
northwest Iowa and southwest Minnesota.

Winds increase tonight west of I-29. Rain transitions to snow west of
I-29 through the overnight hours, with a period of mixed
precipitation.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Transition to snow continues east along and east of I-29 after
daybreak Saturday, with a brief period of mixed precipitation. Strong
northwesterly winds will continue to gust between 45 and 60 mph,
tapering down in the evening hours. Snow diminishes from west to east
Saturday. Light snowfall accumulations are expected, although heavier
totals of four inches or more are expected in a narrow band. Light
ice accumulations are also expected.

Travel Saturday will be hazardous due to snow and strong winds.
Prepare to alter or cancel travel plans and check road conditions via
5-1-1 ahead of time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

The radar

The Omaha radar (KOAX), 122 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Woodbury

When
March 14, 2:49 PM CST to 2:52 PM CST
Where
Woodbury forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

A brief 59 mph non-thunderstorm wind gust was measured by the ASOS at Sioux Gateway Airport (KSUX).

Thunderstorm Wind, Ida

When
March 14, 5:24 PM CST to 5:26 PM CST
Where
Ida County, 0.86 mi NE of Arthur
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.340, -95.340

A 59 mph thunderstorm wind gust was measured by a personal weather station.

Thunderstorm Wind, Ida

When
March 14, 5:26 PM CST to 5:28 PM CST
Where
Ida County, 5.89 mi SSE of Galva
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.420, -95.380

A 58 mph thunderstorm wind gust was measured by a personal weather station.

Thunderstorm Wind, Buena Vista

When
March 14, 5:39 PM CST to 5:41 PM CST
Where
Buena Vista County, Juniata
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.580, -95.150

A 58 mph thunderstorm wind gust was measured by a personal weather station.

Thunderstorm Wind, Buena Vista

When
March 14, 5:42 PM CST to 5:44 PM CST
Where
Buena Vista County, 3.55 mi E of Truesdale
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.730, -95.110

A 61 mph thunderstorm wind gust was measured by a personal weather station.

Thunderstorm Wind, Buena Vista

When
March 14, 5:46 PM CST to 5:48 PM CST
Where
Buena Vista County, 2.06 mi NE of Truesdale
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.750, -95.150

A 58 mph thunderstorm wind gust was measured by the Iowa Department of Transportation mesonet site near Truesdale.

Thunderstorm Wind, Cherokee

When
March 14, 6:05 PM CST to 6:07 PM CST
Where
Cherokee County, 4.84 mi N of Cleghorn
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.890, -95.700

A 63 mph thunderstorm outflow wind gust was measured by a personal weather station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246579, 1246571, 1246572, 1246574, 1246575, 1246576, 1246577.